Virginia, 2003

Hail and Damaging Winds in Virginia, July 9, 2003

July 9, 2003 · NWS RNK · 36 events in 25 counties and zones

Thunderstorm winds downed trees in Fairfield, Roanoke, Bent Mountain, Huddleston, Amherst, Pilot, Wytheville, Clear Fork, onto Route 91 and Route 608, 14 miles southwest of Tazewell, onto Route 42, 2 miles east of Bland, 8 miles east of Pulaski onto Route 663, onto Route 43 in Buchanan, 3 miles east of Stewartsville and 2 miles north of Amherst. Lightning struck a house in Laurel Fork, starting…

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$155,000
Crop damage
None recorded
Events
36

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorms on the afternoon of the 9th produced damaging winds, damaging lightning and hail up to quarter size.Thunderstorm winds downed trees in Fairfield, Roanoke, Bent Mountain, Huddleston, Amherst, Pilot, Wytheville, Clear Fork, onto Route 91 and Route 608, 14 miles southwest of Tazewell, onto Route 42, 2 miles east of Bland, 8 miles east of Pulaski onto Route 663, onto Route 43 in Buchanan, 3 miles east of Stewartsville and 2 miles north of Amherst. Thunderstorm winds also downed trees and power lines in Covington, and near Paint Bank onto Route 658 and Route 311, numerous trees in Warm Springs, Kerrs Creek, Pearisburg, across Campbell County, 7 miles west of Appomattox, and onto Route 29 near Gretna.Thunderstorm winds downed trees in Meadows of Dan, Ringgold, Red Oak, Laural Fork, Clover, 1 mile south of Amherst, 4 miles northeast of Radford City, and 5 miles west of Independence.Thunderstorom winds also downed trees countywide across Halifax County, with a tree downed onto a car in Halifax.Lightning struck a house in Laurel Fork, starting a fire which destroyed the house.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 9, 12:44 PM EST, 16 minutes earlier.

Area forecast discussion, Jul 9, 12:44 PM EST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
950 AM EDT WED JUL 9 2003

UPDATED ZONES FOR SEVERE THUNDERSTORM WATCH INFORMATION.

.RNK...
NC...NONE.
VA...SEVERE THUNDERSTORM WATCH UNTIL 600 PM EDT
VAZ007-009>020-022>024-032>035-043>047-058-059-WVZ042>045-092200-
WV...SEVERE THUNDERSTORM WATCH UNTIL 600 PM EDT
VAZ043>046-092200-

MG
Hazardous weather outlook, Jul 9, 4:25 AM EST, 8 hours 35 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-101100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
525 AM EDT WED JUL 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

HOT AND HUMID WEATHER WILL DOMINATE AGAIN ACROSS THE REGION...
ESPECIALLY EAST OF THE MOUNTAINS WHERE TEMPERATURES WILL BE IN THE
90S...AND HEAT INDICES AROUND 100.

WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON...AND AN
ISOLATED STORM COULD CONTAIN DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...

AFTERNOON THUNDERSTORMS THURSDAY MAY PRODUCE ISOLATED BURSTS OF
STRONG WIND AND RAIN...RESULTING IN WIND DAMAGE OR SMALL STREAM
FLOODING.

.SPOTTER INFORMATION STATEMENT...

UNLESS THUNDERSTORMS BECOME WIDESPREAD...SPOTTER ACTIVATION IS NOT
ANTICIPATED.

08

In the hours before

Local storm report, Jul 9, 12:47 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
147 PM EDT WED JUL 09 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0135 PM    SINKS GROVE               WV   80 MPH TSTM GUST
07/09/03   MONROE                         REPORTED BY SPOTTER.

The radar

The Roanoke radar (KFCX), 123 km away, was scanning. The volume nearest the first event began at 18:00 UTC.

Open the radar archive at this moment

Event by event

33 thunderstorm wind, 2 hail, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Bland

When
July 9, 1:00 PM EST
Where
Bland County, 2 mi E of Bland
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.800, -78.917

Thunderstorm Wind, Giles

When
July 9, 1:05 PM EST
Where
Giles County, Pearisburg
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.567, -79.050

Thunderstorm Wind, Tazewell

When
July 9, 1:10 PM EST
Where
Tazewell County, 14 mi SW of Tazewell
Measured
60 kt (69 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
36.600, -79.300

Thunderstorm Wind, Bland

When
July 9, 1:10 PM EST
Where
Bland County, Clear Fork
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.783, -78.617

Thunderstorm Wind, Giles

When
July 9, 1:10 PM EST
Where
Giles County, Eggleston
Measured
60 kt (69 mph) estimated gust
Reported by
UNKNOWN
Coordinates
36.733, -80.417

Thunderstorm Wind, Bath

When
July 9, 1:15 PM EST
Where
Bath County, Warm Spgs
Measured
60 kt (69 mph) estimated gust
Reported by
UNKNOWN
Coordinates
38.059, -79.741 (the zone’s center; the record gives no point)

Thunderstorm Wind, Covington (C)

When
July 9, 1:20 PM EST to 1:40 PM EST
Where
Covington (C) County, Covington
Measured
65 kt (75 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.833, -78.733

Hail, Bedford (C)

When
July 9, 1:25 PM EST
Where
Bedford (C) County, Bedford City
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.283, -80.633

Thunderstorm Wind, Craig

When
July 9, 1:30 PM EST
Where
Craig County, Paint Bank
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.167, -79.483

Thunderstorm Wind, Pulaski

When
July 9, 1:30 PM EST
Where
Pulaski County, 8 mi E of Pulaski
Measured
60 kt (69 mph) estimated gust
Reported by
UNKNOWN
Coordinates
36.967, -81.700

Thunderstorm Wind, Roanoke (C)

When
July 9, 1:40 PM EST
Where
Roanoke (C) County, Roanoke
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.050, -79.783

Thunderstorm Wind, Montgomery

When
July 9, 1:45 PM EST
Where
Montgomery County, 4 mi NE of Radford City
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.317, -80.733

Thunderstorm Wind, Montgomery

When
July 9, 1:45 PM EST
Where
Montgomery County, Pilot
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.100, -81.083

Thunderstorm Wind, Wythe

When
July 9, 1:45 PM EST
Where
Wythe County, Wytheville
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.217, -81.200

Thunderstorm Wind, Botetourt

When
July 9, 1:45 PM EST
Where
Botetourt County, Buchanan
Measured
60 kt (69 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
37.783, -79.983

Thunderstorm Wind, Roanoke

When
July 9, 2:00 PM EST
Where
Roanoke County, Bent Mtn
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.333, -79.617

Thunderstorm Wind, Rockbridge

When
July 9, 2:00 PM EST
Where
Rockbridge County, Kerrs Creek
Measured
60 kt (69 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
36.950, -81.083

Thunderstorm Wind, Rockbridge

When
July 9, 2:05 PM EST
Where
Rockbridge County, Fairfield
Measured
60 kt (69 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
37.567, -80.283

Thunderstorm Wind, Amherst

When
July 9, 2:10 PM EST
Where
Amherst County, 2 mi N of Amherst
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.167, -80.517

Hail, Franklin

When
July 9, 2:10 PM EST
Where
Franklin County, Union Hall
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.050, -80.367

Thunderstorm Wind, Bedford

When
July 9, 2:20 PM EST
Where
Bedford County, 3 mi E of Stewartsville
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.050, -80.650

Thunderstorm Wind, Campbell

When
July 9, 2:25 PM EST to 2:35 PM EST
Where
Campbell County, Countywide
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.517, -79.683

Thunderstorm Wind, Grayson

When
July 9, 2:30 PM EST
Where
Grayson County, 5 mi W of Independence
Measured
55 kt (63 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.267, -79.950

Thunderstorm Wind, Pittsylvania

When
July 9, 2:40 PM EST
Where
Pittsylvania County, Gretna
Measured
55 kt (63 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.150, -80.117

Thunderstorm Wind, Bedford

When
July 9, 2:40 PM EST
Where
Bedford County, Huddleston
Measured
60 kt (69 mph) estimated gust
Reported by
UNKNOWN
Coordinates
37.583, -79.050

Thunderstorm Wind, Pittsylvania

When
July 9, 2:45 PM EST
Where
Pittsylvania County, Gretna
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.267, -79.750

Thunderstorm Wind, Patrick

When
July 9, 2:45 PM EST
Where
Patrick County, Meadows of Dan
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.850, -79.517

Thunderstorm Wind, Amherst

When
July 9, 2:55 PM EST
Where
Amherst County, Amherst
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.617, -79.050

Thunderstorm Wind, Carroll

When
July 9, 3:00 PM EST
Where
Carroll County, Laurel Fork
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.000, -79.700

Lightning, Carroll

When
July 9, 3:00 PM EST
Where
Carroll County, Laurel Fork
Property damage
$150,000
Reported by
NEWSPAPER
Coordinates
36.717, -80.517

Thunderstorm Wind, Appomattox

When
July 9, 3:10 PM EST
Where
Appomattox County, 7 mi W of Appomattox
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.883, -79.300

Thunderstorm Wind, Amherst

When
July 9, 3:10 PM EST
Where
Amherst County, 1 mi S of Amherst
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.350, -78.967

Thunderstorm Wind, Halifax

When
July 9, 3:10 PM EST to 3:30 PM EST
Where
Halifax County, Countywide
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
UNKNOWN
Coordinates
36.617, -81.233

Thunderstorm Wind, Pittsylvania

When
July 9, 3:20 PM EST
Where
Pittsylvania County, Ringgold
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.233, -79.100

Thunderstorm Wind, Charlotte

When
July 9, 3:30 PM EST
Where
Charlotte County, Red Oak
Measured
60 kt (69 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
36.950, -79.367

Thunderstorm Wind, Halifax

When
July 9, 3:50 PM EST
Where
Halifax County, Clover
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.950, -79.367

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378966, 5378965, 5378964, 5378967, 5379070, 5378970, 5378968, 5378971, 5378969, 5378972, 5378978, 5378973, 5378974, 5378975, 5378976, 5378979, 5378983, 5378977, 5378981, 5378982, 5378980, 5378984, 5378986, 5378987, 5379068, 5378988, 5379062, 5378989, 5379061, 5379069, 5378985, 5379064, 5379065, 5379063, 5379066, 5379067.